Institutional members access full text with Ovid®

Share this article on:

Cutaneous Drug Eruption: A Case Study and Review

Fife, Donna Poma

Journal of the Dermatology Nurses' Association: November/December 2009 - Volume 1 - Issue 6 - pp 345-349
doi: 10.1097/JDN.0b013e3181c4f7b0
Case Study

Cutaneous drug eruptions are the most common adverse reaction to medications. The most common medications implicated in cutaneous drug eruptions are sulfonamides and β-lactam antibiotics. Reactions are classified as an immunologic or a nonimmunologic type of reaction. Clinical presentation of cutaneous drug eruptions is quite varied and can range from mild to severe. Early identification of the cutaneous reaction is imperative to prevent the reaction from becoming more severe. Cessation of the offending medication must occur, or the eruption is likely to worsen. The older persons and the immunocompromised have a higher incidence of cutaneous drug eruption than the general population. Mild reactions may be treated symptomatically. More serious reactions such as Stevens-Johnson syndrome or toxic epidermal necrolysis generally require hospitalization for proper treatment.

Donna Poma Fife, MS, ARNP-C, DNP Resident, University of South Florida, Lakeland, Florida and Nurse Practitioner with Dermatology Healthcare, Tampa, Florida. Long-Term Care Division.

The author has no financial or any other disclosures to claim.

Correspondence concerning this article should be addressed to Donna Poma Fife, MS, ARNP-C, Dermatology Healthcare, 8002 Gunn Hwy, Tampa, FL 33626. E-mail: Dfife_arnp@live.com

© 2009 Lippincott Williams & Wilkins, Inc.